Alert archive / California / Flash Flood Watches in 2011

Flash Flood Watch 2, NWS Phoenix, AZ

July 31, 2011

NWS Phoenix, AZ issued this flash flood watch at Jul 31, 2011, 2:24 PM PDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jul 31, 2011, 2:24 PM PDT (21:24 UTC)
Expired
Jul 31, 2011, 8:00 PM PDT
In force
6 hr
Issued by
NWS Phoenix, AZ
Flood severity
None

The text

As transmitted, in the capitals the NWS used until 2016.

869 
WGUS65 KPSR 312124
FFAPSR

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE PHOENIX AZ
224 PM MST SUN JUL 31 2011


AZZ020-021-CAZ030>032-010300-
/O.NEW.KPSR.FF.A.0002.110731T2124Z-110801T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-
INCLUDING THE CITIES OF...EHRENBERG...PARKER...QUARTZSITE...SALOME...
COTTONWOOD VISITOR CENTER...BLYTHE...CHIRIACO SUMMIT...DESERT CENTER
224 PM MST SUN JUL 31 2011 /224 PM PDT SUN JUL 31 2011/

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM MST /8 PM PDT/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF ARIZONA AND CALIFORNIA...
  INCLUDING THE FOLLOWING AREAS...IN ARIZONA...LA PAZ COUNTY. IN
  CALIFORNIA...JOSHUA TREE NATIONAL PARK AND EASTERN RIVERSIDE
  COUNTY. 

* UNTIL 8 PM MST /8 PM PDT/ THIS EVENING.

* ABUNDANT MONSOON MOISTURE WILL ENABLE AFTERNOON AND EVENING
  THUNDERSTORMS TODAY TO PRODUCE LOCALIZED VERY HEAVY RAINFALL WITH
  THE POTENTIAL TO CAUSE FLASH FLOODING.

* A FLASH FLOOD WATCH MEANS THAT FLOODING OF WASHES...ROADWAYS...AND
  DRAINAGE AREAS IS POSSIBLE WITHIN THE WATCH AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE WATCH AREA...YOU SHOULD WATCH THE WEATHER AND BE
PREPARED TO TAKE IMMEDIATE ACTION SHOULD HEAVY RAIN AND FLOODING
OCCUR OR A FLASH FLOOD WARNING BE ISSUED. DO NOT ENTER FLOODED
ROADWAYS. TURN AROUND...DONT DROWN.

&&

STAY UP-TO-DATE ON THE LATEST FORECASTS BY LISTENING TO WEATHER RADIO
ON THE PUBLIC SERVICE BAND. MORE DETAILED INFORMATION IS AVAILABLE
FROM THE NATIONAL WEATHER SERVICE IN PHOENIX ON THE INTERNET AT

WEATHER.GOV/PHOENIX

$$

AJ

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood watch went out at Jul 31, 12:40 PM PDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 31, 12:40 PM PDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1240 PM MST SUN JUL 31 2011

.UPDATE...UPDATED AVIATION AND FIRE WEATHER DISCUSSIONS.

&&

.SYNOPSIS...
A SERIES OF WEAK LOW PRESSURE SYSTEMS WITH MOISTURE FROM THE
SOUTHEAST WILL MOVE OVER OUR AREA THROUGH MONDAY INTO TUESDAY.
THESE SYSTEMS ARE EXPECTED TO BRING A BETTER THAN USUAL CHANCE OF
MAINLY LATE AFTERNOON AND NIGHTTIME SHOWERS AND THUNDERSTORMS
THROUGH MONDAY INTO TUESDAY. THE CHANCE OF SHOWERS AND THUNDERSTORMS
IS EXPECTED TO DECREASE FROM THE SOUTHWEST TUESDAY AS DRIER AIR
MOVES INTO THE AREA. THE DRIER AIR IS EXPECTED TO CONFINE A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS TO EAST OF THE GREATER PHOENIX
AREA BEGINNING TUESDAY AFTERNOON. TEMPERATURES ARE GENERALLY
EXPECTED TO REMAIN WITHIN A FEW DEGREES OF AVERAGE FOR LATE JULY AND
EARLY AUGUST THIS WEEK.

&&

.DISCUSSION...
WATER VAPOR IMAGERY SHOWS A VERY DISTINCT CYCLONIC CIRCULATION OVER
NEW MEXICO THAT IS BEGINNING TO SHIFT NORTHEASTWARD. THERE IS
ANOTHER LESS DISTINCT BUT MORE IMPORTANT CIRCULATION MOVING INTO
SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA WITH DIFFLUENCE AHEAD OF
IT...MAINLY AFFECTING ADJACENT FORECAST AREAS THIS MORNING. GFS AND
NAM HAVE DIFFERING IDEAS ON THE UPPER LEVEL DIVERGENCE GENERATED BY
THIS FEATURE TODAY. THE GFS DEPICTS IT PRIMARILY OVER THE SGX AND
VEF FORECAST AREAS WHEREAS THE NAM SHOWS OUR FORECAST AREA IN THE
THICK OF IT. AT THE 500 MB LEVEL...BOTH MODELS AGREE THAT THE TROUGH
AXIS WILL BE NORTH OF OUR AREA THIS AFTERNOON. HOWEVER...THE NAM
DEPICTS A SECOND WAVE MOVING THROUGH WESTERN PORTIONS OF OUR
FORECAST AREA THIS AFTERNOON. OVER EASTERN ARIZONA THERE IS AN UPPER
LEVEL DEFORMATION ZONE BETWEEN THE NEW MEXICO CIRCULATION AND THE
AZ/CA FEATURE. BOTH GFS AND NAM SHOW THIS NOT LASTING LONG AS THE
NEW MEXICO CIRCULATION SHIFTS NORTHEASTWARD. GIVEN SATELLITE TRENDS
AND THE MORE ROBUST DATA INITIALIZATION THE GFS HAS TO WORK
WITH...WOULD LEAN TOWARD THE GFS IN HANDLING THE KINEMATIC FEATURES.
12Z SOUNDINGS AND GPS-IPW DATA SHOW A LOT OF MOISTURE AROUND. THE
SOUNDINGS ALSO DEPICT GOOD CAPE...IF SUBSIDENCE REMAINS AT BAY.
COULD BE AN ACTIVE DAY WITH STORMS CAPABLE OF BOTH HEAVY RAIN AND
STRONG WINDS. WILL CONTINUE TO ANALYZE. MORE LATER.

PREVIOUS DISCUSSION...
ISOLATED SHOWERS AND THUNDERSTORMS WERE MOVING NORTH OVER WESTERN
MARICOPA COUNTY...SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA BEFORE
SUNRISE EARLY THIS MORNING. OTHERWISE...CONSIDERABLE CLOUDINESS WAS
MOVING NORTH ACROSS THE AREA.

TEMPERATURES AND DEW POINT TEMPERATURES WERE GENERALLY CLOSE TO THE
SAME OR A FEW DEGREES HIGHER COMPARED WITH THE SAME TIME YESTERDAY
MORNING. WIND WAS GENERALLY CALM OR LIGHT AND VARIABLE EXCEPT
STRONGER AND GUSTY NEAR THUNDERSTORMS.

HIGH PRESSURE ALOFT CENTERED IN THE VICINITY OF OKLAHOMA IS EXPECTED
TO CONTINUE TO BE CENTERED TO OUR EAST THIS WEEK. WEAK LOW PRESSURE
SYSTEMS IN A FLOW OF AIR FROM THE SOUTHEAST AND SOUTH IN THE
CLOCKWISE FLOW AROUND THE HIGH WILL MOVE OVER OUR AREA THROUGH
MONDAY INTO TUESDAY. THESE SYSTEMS AND THE ASSOCIATED MOISTURE ARE
EXPECTED TO BRING A BETTER THAN USUAL CHANCE OF SHOWERS OF MAINLY
LATE AFTERNOON AND NIGHTTIME SHOWERS AND THUNDERSTORMS TO SOUTH-
CENTRAL AND SOUTHWEST ARIZONA TODAY WITH A CONTINUED CHANCE OF
SHOWERS AND THUNDERSTORMS IN SOUTH-CENTRAL ARIZONA INCLUDING THE
GREATER PHOENIX AREA THROUGH MONDAY AND MONDAY NIGHT INTO TUESDAY.

THERE IS ALSO A BETTER THAN USUAL CHANCE OF SHOWERS AND
THUNDERSTORMS IN SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA TODAY.
AS MENTIONED IN THE FIRST PARAGRAPH OF THIS DISCUSSION...ISOLATED
SHOWERS AND THUNDERSTORMS WERE MOVING NORTH OVER WESTERN MARICOPA
COUNTY...SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA BEFORE SUNRISE
EARLY THIS MORNING. THE WEAK LOW PRESSURE SYSTEM RESPONSIBLE FOR THE
ISOLATED SHOWERS AND THUNDERSTORMS IS EXPECTED TO MOVE NORTH OUT OF
OUR AREA THIS AFTERNOON.

ANOTHER WEAK LOW PRESSURE SYSTEM IS EXPECTED TO MOVE FROM NORTHWEST
MEXICO AND SOUTHWEST NEW MEXICO ACROSS SOUTHEAST ARIZONA TODAY...THEN
SWING NORTHWEST AND NORTH ACROSS SOUTH-CENTRAL ARIZONA INCLUDING THE
GREATER PHOENIX AREA TONIGHT. THIS SYSTEM IS EXPECTED TO BRING AN
INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS TO SOUTH-CENTRAL
ARIZONA INCLUDING THE GREATER PHOENIX AREA LATE THIS AFTERNOON AND
TONIGHT. AREAS OF BLOWING DUST ARE ALSO EXPECTED IN THE DESERT AHEAD
OF THE THUNDERSTORMS.

A CONTINUED FLOW OF MOISTURE FROM THE SOUTH AHEAD OF THE REMAINS OF
FORMER TROPICAL STORM DON COMBINED WITH DAYTIME HEATING IS EXPECTED
TO LEAD TO ANOTHER ROUND OF MAINLY LATE AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS OVER THE HIGHER TERRAIN AND SOUTHEAST
ARIZONA THIS AFTERNOON. AS WAS THE CASE YESTERDAY...THERE IS A
BETTER THAN USUAL CHANCE THAT THE SHOWERS AND THUNDERSTORMS WILL
DEVELOP INTO THE SOUTH-CENTRAL ARIZONA DESERT AREA INCLUDING THE
GREATER PHOENIX AREA LATE THIS AFTERNOON AND TONIGHT.

THE REMAINS OF FORMER TROPICAL STORM DON OVER NORTHERN MEXICO ARE
APPROACHING SOUTHEAST ARIZONA. THIS SYSTEM IS EXPECTED TO MOVE
NORTH-NORTHWEST TO SOUTHEAST BY MONDAY MORNING AND SOUTH-CENTRAL
ARIZONA BY LATE MONDAY AND MONDAY NIGHT. THIS SYSTEM IS EXPECTED TO
BRING ANOTHER INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS TO
SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA BY LATE
MONDAY AND MONDAY NIGHT.

WILL CONTINUE TO MENTION THE HAZARDS OF FLOODING AND PRECAUTIONS TO
TAKE IN THE HAZARDOUS WEATHER OUTLOOK SINCE LOCALLY HEAVY RAIN IS
EXPECTED WITH SOME OF THE STORMS. WILL PROBABLY AT LEAST BE ISSUING
SOME URBAN AND SMALL STREAM FLOOD ADVISORIES BETWEEN THIS AFTERNOON
AND EARLY TUESDAY.

A DECREASE IN THE CHANCE OF SHOWERS AND THUNDERSTORMS FROM THE
SOUTHWEST EXPECTED TUESDAY AS DRIER AIR MOVING AROUND THE HIGH
PRESSURE SYSTEM AND FROM THE SOUTHWEST MOVES INTO OUR AREA. THE
DRIER AIR IS EXPECTED TO CONFINE A SLIGHT CHANCE OF SHOWERS TO EAST
OF THE GREATER PHOENIX AREA BEGINNING TUESDAY AFTERNOON.

TEMPERATURES ARE GENERALLY EXPECTED TO REMAIN WITHIN A FEW DEGREES
OF AVERAGE FOR LATE JULY AND EARLY AUGUST THIS WEEK.

&&

AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX AND KIWA...
SIMILAR PATTERN TODAY AS YESTERDAY...ISOLATED SHOWERS AND
THUNDERSTORMS POSSIBLE TO DEVELOP AGAIN THIS AFTERNOON AND EVENING
ACROSS SOUTH-CENTRAL ARIZONA. SCT TO BKN CLOUDS BETWEEN 10 THSD UP
TO 16 THSD FT. WINDS WILL BE MOSTLY LIGHT AND PRIMARILY FROM THE
EAST-SOUTHEAST WITH A LATE ONSET OF WEST WINDS THIS AFTERNOON. WINDS
COULD BECOME GUSTY DUE TO OUTFLOWS FROM THUNDERSTORM ACTIVITY

SOUTHEAST CALIFORNIA INCLUDING KIPL AND KBLH...
MOSTLY LIGHT WINDS WITH MID LEVEL CLOUDS THROUGH THE PERIOD. SHOWERS
AND A FEW THUNDERSTORMS ARE LIKELY THROUGHOUT THE DAY AND EVENING
HOURS. OUTFLOW WINDS FROM NEARBY THUNDERSTORMS COULD PRODUCE GUSTY
WINDS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
WEDNESDAY THROUGH SUNDAY...
THE HIGH PRESSURE ALOFT MOVES TO THE WEST AND BEGINS A DRYING TREND
ACROSS THE SOUTHWEST BY WEDNESDAY AND STAYS IN PLACE THROUGH THE
WEEKEND. OVERALL SOUTHWESTERLY FLOW ALOFT WILL AID TO THE DRYING
TREND AND DECREASE CHANCES FOR SHOWERS AND THUNDERSTORMS. WINDS WILL
REMAIN MOSTLY LIGHT WITH OCCASIONAL AFTERNOON OR EVENING GUSTS.
HUMIDITY VALUES WILL DROP INTO THE LOWER TWENTIES AND HAVE GOOD
OVERNIGHT RECOVERY. SOME LIGHTNING CAN BE EXPECTED FROM
THUNDERSTORMS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...AJ/ELLIS
AVIATION...CDEWEY
FIRE WEATHER...CDEWEY
Hazardous weather outlook, Jul 31, 5:55 AM PDT, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
555 AM MST SUN JUL 31 2011

AZZ021>023-026>028-011300-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
555 AM MST SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A BETTER THAN USUAL CHANCE OF MAINLY LATE AFTERNOON AND
NIGHTTIME SHOWERS AND THUNDERSTORMS WITH STRONG GUSTY WINDS AND
LOCALLY HEAVY RAIN. PATCHY BLOWING DUST WITH REDUCED VISIBILITY
IS ALSO POSSIBLE.

IF YOU COME TO A FLOODED AREA...TURN AROUND AND FIND A SAFE WAY TO
YOUR DESTINATION.

STAY INSIDE DURING THUNDERSTORMS TO AVOID DANGEROUS CLOUD-TO-GROUND
LIGHTNING AND THE HAZARDS OF STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A BETTER THAN USUAL CHANCE OF MAINLY LATE AFTERNOON AND
NIGHTTIME SHOWERS AND THUNDERSTORMS MONDAY WITH STRONG GUSTY WINDS
AND LOCALLY HEAVY RAIN. PATCHY BLOWING DUST WITH REDUCED VISIBILITY
IS ALSO POSSIBLE.

IF YOU COME TO A FLOODED AREA...TURN AROUND AND FIND A SAFE WAY TO
YOUR DESTINATION.

STAY INSIDE DURING THUNDERSTORMS TO AVOID DANGEROUS CLOUD-TO-GROUND
LIGHTNING AND THE HAZARDS OF STRONG GUSTY WINDS.

THE CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS IS
EXPECTED TO DECREASE TUESDAY AND BE CONFINED TO EAST OF THE GREATER
PHOENIX AREA BEGINNING TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-011300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
555 AM MST SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A BETTER THAN USUAL CHANCE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS WITH STRONG GUSTY WINDS AND LOCALLY HEAVY
RAIN.

IF YOU COME TO A FLOODED AREA...TURN AROUND AND FIND A SAFE WAY TO
YOUR DESTINATION.

STAY INSIDE DURING THUNDERSTORMS TO AVOID DANGEROUS CLOUD-TO-GROUND
LIGHTNING AND THE HAZARDS OF STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A BETTER THAN USUAL CHANCE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS MONDAY WITH STRONG GUSTY WINDS AND LOCALLY
HEAVY RAIN.

IF YOU COME TO A FLOODED AREA...TURN AROUND AND FIND A SAFE WAY TO
YOUR DESTINATION.

STAY INSIDE DURING THUNDERSTORMS TO AVOID DANGEROUS CLOUD-TO-GROUND
LIGHTNING AND THE HAZARDS OF STRONG GUSTY WINDS.

THE CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS IS
EXPECTED TO DECREASE TUESDAY AND WEDNESDAY AND BE CONFINED EAST OF
THE AREA THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-025-CAZ030>033-011300-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
555 AM MST SUN JUL 31 2011 /555 AM PDT SUN JUL 31 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA
AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS MORNING.
OTHERWISE...THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
WITH STRONG GUSTY WINDS AND LOCALLY HEAVY RAIN. PATCHY BLOWING DUST
WITH REDUCED VISIBILITY IS ALSO POSSIBLE.

IF YOU COME TO A FLOODED AREA...TURN AROUND AND FIND A SAFE WAY TO
YOUR DESTINATION.

STAY INSIDE DURING THUNDERSTORMS TO AVOID DANGEROUS CLOUD-TO-GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

ELLIS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 2:22 PM PDTAreal Flood AdvisoryPSRRiverside113 min
Jul 31, 3:42 PM PDTSevere Thunderstorm WarningPSRRiverside36 min
Jul 30, 6:26 PM PDTSpecial Weather StatementPSRPinal34 min
Jul 30, 7:05 PM PDTAreal Flood AdvisoryPSRMaricopa115 min
Jul 30, 7:45 PM PDTSevere Thunderstorm WarningPSRMaricopa45 min
Jul 31, 4:51 PM PDTSpecial Weather StatementPSRGila39 min

Nearby

Flash Flood Watches in California, 2011Flash Flood Watches in Arizona, 2011Every flash flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.